Thunderstorm Wind, Dubuque
- When
- May 25, 7:10 PM CST
- Where
- Dubuque County, 1.38 mi S of Waupeton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.650, -90.880
The county emergency manager reported trees down.
An upper level disturbance produced an area of thunderstorms with large hail and damaging winds around 60 mph reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
An upper level disturbance produced an area of thunderstorms with large hail and damaging winds around 60 mph reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 25, 5:03 PM CST, 2 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 603 PM CDT Fri May 25 2018 .UPDATE... Issued at 553 PM CDT Fri May 25 2018 Early evening update for near term pops and weather to reflect recent radar and model trends. The Namnest is more aggressive in driving storms southward into the forecast area, most widespread along the western fringe where the instability gradient is. Cannot discount some marginally severe hail and wind gusts near 60 mph. Limiting factors are weak deep layer shear and a less unstable environment than central Iowa. && .SYNOPSIS... Issued at 315 PM CDT Fri May 25 2018 Scattered thunderstorms east of the MS River were moving rather slowly from the northeast. Some of these storms have produced heavy rainfall, gusty winds and small hail. This is occurring in the axis of 1.80 inch PWAT's and decent moisture convergence. Mid afternoon temperatures ranged from the mid 70s to the mid 80s. && .SHORT TERM...(This Evening through Saturday) ISSUED AT 315 PM CDT Fri May 25 2018 Forecast focus on thunderstorm chances tonight then hot and humid on Saturday. Tonight: Short wave in sw MN with a stronger wave coming out of ND was seen on water vapor movie loops. This will provide the forcing as a surface trough pushes southeast into the area. At this time, the stronger forcing/better shear looks to remain north of the cwa where SPC has a slight risk of severe storms. In our area, a marginal risk exists through this evening. Some of the stronger storms may produce one inch hail and 60 mph winds, along with heavy rainfall. Some of the models insist on a line of storms entering our northern cwa early this evening and then pushing southeast as the evening progresses, but this remains to be seen. For now thinking coverage will be scattered so have kept pops in the 30-40 percent range. Deep layer shear looks weak with CAPES about 3000 j/kg but the threat of significant severe appears low. The showers and storms should end after midnight. Minimum temperatures will be in the mid to upper 60s. Saturday: Mostly sunny skies hot and humid weather is expected as 850 mb temperatures rise to around 20C. Some of the models suggest isolated storms forming in our far southern cwa later in the afternoon on the edge of the heat dome. Otherwise, highs will be in the lower 90s with dewpoints in the upper 60s. This puts heat index values in the mid 90s but not quite in the advisory criteria. Nonetheless, precaution should be taken to prevent heat related illness. .LONG TERM...(Saturday Night through Friday) ISSUED AT 315 PM CDT Fri May 25 2018 Above normal temperatures and periodic, low confidence, chances for thunderstorms rule the extended forecast. The upper level ridge rebuilding over the region this weekend is progged to temporarily flatten with the help of the potential phasing of the system lifting out of the Gulf and a northern stream wave Wed and Thu. This will bring the best chances for thunderstorms and a temporary suppression temperatures that are looking to continue to average 10 to 15 degree above normal temperatures through next week. Saturday night through Memorial Day: Mid summer heat and humidity levels, more typical of July than late May, will continue with highs both days kept in the lower 90s and overnight lows only in the upper 60s. Slight chances for thunderstorms are mentioned in the far south Saturday night and then in the north on Monday, based on a low confidence blend of models. Tuesday through Friday...Thunderstorm chances increase from late Tuesday into Wed with the approach of a surface trough and low confidence influence of the remnants of the tropical system passing well to the southeast. This should place highs back to the 80s for at least a couple days before possibly rebounding some with the suggestion of a returning upper level ridge toward next weekend. && .AVIATION...(For the 00Z TAFS through 00Z Saturday Evening) ISSUED AT 553 PM CDT Fri May 25 2018 Confidence is low in near term trends regarding coverage and timing of thunderstorms. High resolution models favor KDBQ/KCID for storms later this evening, and have included a VCTS group at those locations due to low confidence. Timing adjustments may be needed through the evening. Chances for storms impacting KMLI/KBRL are lower. Other than the impacts from higher intensity storms, expect VFR conditions with a southwest breeze under 10 kts. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...RP Kinney SYNOPSIS...Haase SHORT TERM...Haase LONG TERM...Sheets AVIATION...RP Kinney
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1140 AM CDT Fri May 25 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-261645- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1140 AM CDT Fri May 25 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT The Storm Prediction Center has a marginal risk for severe thunderstorms this afternoon and evening. Some of the storms may produce gusty winds, small hail and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY During the Memorial Day holiday hot and humid conditions can be expected. Heat indices will reach the mid 90s across the area during the afternoon into the evening. Thunderstorms are possible Tuesday into Wednesday next week. At this time it is too soon to tell if any storms will be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. 21
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
244 PM CDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM HAIL 2 ESE ILLINIWEK PARK 41.55N 90.36W
05/25/2018 M0.25 INCH ROCK ISLAND IL TRAINED SPOTTER
&&
PSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
306 PM CDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 1 NW WOODS AIRPORT 41.52N 90.39W
05/25/2018 E0.88 INCH ROCK ISLAND IL BROADCAST MEDIA
HAIL FELL AROUND 2:35 PM. MIX OF PEA TO
NICKEL SIZE.
&&
PSSpecial Weather Statement National Weather Service Quad Cities IA/IL 427 PM CDT FRI MAY 25 2018 ILC109-252230- McDonough- 427 PM CDT FRI MAY 25 2018 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MCDONOUGH COUNTY UNTIL 530 PM CDT... At 426 PM CDT, a strong thunderstorm was located over Adair, or 10 miles east of Macomb, moving northeast at 5 mph. Pea size hail is possible with this storm. Locations impacted include... Adair. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4038 9053 4044 9055 4049 9045 4039 9045 TIME...MOT...LOC 2126Z 235DEG 15KT 4043 9048 08
Special Weather Statement National Weather Service Quad Cities IA/IL 502 PM CDT FRI MAY 25 2018 ILC109-252300- McDonough- 502 PM CDT FRI MAY 25 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MCDONOUGH COUNTY UNTIL 600 PM CDT... At 502 PM CDT, a strong thunderstorm was located near Industry, or 12 miles southeast of Macomb. The storm is nearly stationary. Locations impacted include... Industry, Adair and Doddsville. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4036 9063 4044 9045 4028 9045 4028 9072 TIME...MOT...LOC 2202Z 256DEG 2KT 4034 9053 08
Special Weather Statement National Weather Service Quad Cities IA/IL 702 PM CDT FRI MAY 25 2018 IAC019-055-260045- Buchanan-Delaware- 702 PM CDT FRI MAY 25 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUCHANAN AND NORTHERN DELAWARE COUNTIES UNTIL 745 PM CDT... At 701 PM CDT, radar indicated strong thunderstorms were located along a line extending from near Monona to near Tripoli. Movement was southeast at 30 mph. Wind gusts up to 50 mph are possible with these storms. Locations impacted include... Independence, Manchester, Jesup, Fairbank, Edgewood, Winthrop, Hazleton, Lamont, Colesburg, Greeley, Aurora, Dundee, Masonville, Stanley, Oneida, Wapsipinicon Golf Course, Manchester Airport, Fontana County Park, Twin Bridges Park and Otterville. This includes Interstate 380 between mile markers 52 and 55. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4261 9113 4231 9206 4264 9208 4265 9113 TIME...MOT...LOC 0001Z 331DEG 27KT 4304 9144 4277 9227 Speck
The Quad Cities radar (KDVN), 118 km away, was scanning. The volume nearest the first event began at 01:11 UTC.
5 thunderstorm wind, 3 hail. Local standard time, as filed.
The county emergency manager reported trees down.
A trained spotter reported a tree 1 foot in diameter snapped in the woods.
A delayed public report was received via social media of hail up to the size of pennies. The hail lasted for approximately 2 minutes.
A trained spotter reported hail estimated at the size of pennies. This was a delayed report with the time estimated by radar.
A trained spotter reported large tree branches down. This was a delayed report with the time estimated by radar.
A trained spotter reported hail estimated to be size of between nickels and up to quarters in size. This was a delayed report.
A trained spotter estimated a wind gust of 60 MPH.
A trained spotter reported large tree branches down with one tree split. The time was estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760709, 760710, 749747, 749749, 760712, 749750, 760714, 760713.